Michigan, 2013

Winter Storm and Winter Weather in Michigan, December 3 to 4, 2013

December 3 to 4, 2013 · NWS MQT · 12 events in 12 counties and zones

A low pressure system lifting up from the Southern Plains brought moderate snow mixed with sleet and freezing rain to much of west and central Upper Michigan from late on the 3rd through the 4th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system lifting up from the Southern Plains brought moderate snow mixed with sleet and freezing rain to much of west and central Upper Michigan from late on the 3rd through the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 3, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Dec 3, 11:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1229 PM EST TUE DEC 3 2013

.UPDATE...
ISSUED AT 739 AM EST TUE DEC 3 2013

OPTED TO ADD SOME PATCHY -FZDZ TO THE FCST FOR LATER THIS MRNG/AFTN
FOR MUCH OF THE W HALF OF UPR MM WITH EXPECTATION THAT MID LVL
DRYING ASSOCIATED WITH DNVA/LARGER SCALE QVECTOR DVGC IN THE WAKE OF
DEPARTING SHRTWV WL DRY OUT THE DGZ LYR IN THE 10-12K FT RANGE. SFC
OBS IN NCENTRAL WI SHOW SOME OF THIS PCPN THERE...SO CONFIDENCE IS
INCREASED THIS WL HAPPEN AS WELL IN THE CWA WITH THE ONSET OF MID
LVL DRYING. EXCLUDED THIS PTYPE OVER THE FAR W WHERE LLVL E-SE FLOW
DOWNSLOPES/DRIES AND OVER THE E HALF WHERE LLVL DRY AIR HAS PROVEN
TO BE MORE RESILIENT.
&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 447 AM EST TUE DEC 3 2013

00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW RELATIVELY WEAK
ZONAL FLOW ALF OVER THE UPR GRT LKS TO THE N OF FASTER POLAR JET
OVER THE SRN 2/3 OF THE CONUS. THERE ARE 2 SHRTWVS OF NOTE EMBEDDED
IN THIS FLOW. THE FIRST IS MOVING E THRU MN AND CAUSING A BAND OF SN
EXTENDING FM NE MN SEWD OVER WRN LK SUP AND INTO CENTRAL WI AS OF
06Z UNDER AREA OF H85-5 QVECTOR CNVGC. THE AXIS OF HIER
REFLECTIVITIES IN WI APPEARS TO BE ORIENTED ALONG THE MOST
IMPRESSIVE ISENTROPIC ASCENT SHOWN ON THE 290K SFC /H7-75/...WHILE
THE MOST IMPRESSIVE RETURNS IN NE MN ALIGN WITH MOST VIGOROUS H85-5
QVECTOR CNVGC. THE 00Z INL/MPX RAOBS SHOW DEEP MSTR THRU THE DEPTH
OF THE TROP. ELY FEED OF DRIER LLVL AIR ASSOCIATED WITH AREA OF
MOCLR SKIES/HI PRES RDG AXIS STILL OVER FAR ERN UPR MI AND LOCATION
OF SHARPER H85 THERMAL PACKING/ISENTROPIC ASCENT TO THE S HAS SO FAR
LIMITED THE ENE EXTENT OF THE PCPN INTO UPR MI...BUT SN APPEARS
POISED TO SPREAD INTO THE WRN CWA PER LATEST SFC OBS/RADAR IMAGERY.
THE VSBY AT IWD FELL UNDER 2 MILES AT 07Z...AND THE VSBY AS CLOSE AS
ASHLAND IN NW WI IS DOWN TO 1/2 MILE. ENE FLOW DOWN WRN LK SUP MAY
BE ENHANCING THE SN INTO THIS AREA. IN THE AREA OVER WRN MN/MUCH OF
THE DAKOTAS UNDER DNVA/DEEP LYR QVECTOR DVGC BEHIND THE MN SHRTWV...
THERE IS LTL IF ANY PCPN FALLING EVEN THOUGH SKIES REMAIN CLDY WITH
QUITE A BIT OF MID LVL DRYING ABV LLVL MSTR SHOWN ON THE 00Z
ABERDEEN SDAKOTA RAOB. FARTHER TO THE W...THE 2ND MORE IMPRESSIVE
SHRTWV OF INTEREST IS MOVING EWD THRU THE NRN ROCKIES. 12HR H3 HGT
FALLS UP TO 200M AND H3 WIND SPEEDS UP TO 100M IN THE ACCOMPANYING
JET CORE ARE ASSOCIATED WITH THIS MORE IMPRESSIVE DISTURBANCE.

MAIN FCST CONCERNS IN THE SHORT TERM PERIOD ARE POPS/EXPECTED SN
ACCUMS THRU THIS MRNG ASSOCIATED WITH THE FIRST SHRTWV IN MN AND
NEED FOR ANY HEADLINES. FOCUS FOR TNGT TURNS TO POPS AND SN AMOUNTS
THAT WL ACCOMPANY THE APRCH OF THE 2ND STRONGER SHRTWV.

TODAY...AS MN SHRTWV TRACKS TO THE E INTO PERSISTENT SFC RDG AXIS
JUST TO THE E OF UPR MI AND AWAY FM TROF DEEPENING OVER THE W...
AREA OF H85-5 QVECTOR CNVGC IS PROGGED TO DIMINISH SGNFTLY BY 18Z
WITH MID LVL DRYING UNDER DVLPG H85-5 QVECTOR DVGC. EXPECT THE HIER
POPS THIS MRNG OVER THE W AND SCENTRAL UNDER THE SHARPER H85-5
QVECTOR CVNGC/SHARPER 295K ISENTROPIC ASCENT/AREA OF H85-7 FGEN.
GIVEN PRESENCE OF 2.5G/KG SPECIFIC HUMIDITY AT THIS LVL...EXPECT UP
TO 3 INCHES OF SN FOR THE 6-9 HR PERIOD OVER THE SW HALF OF THE CWA.
SINCE THE SN IS LIKELY TO FALL A FOR CLOSER TO 12Z HRS AT IWD...UP
TO 4 INCHES MAY ACCUMULATE THERE BEFORE THE PCPN DIMINISHES TOWARD
NOON. ALTHOUGH THE DGZ IS RATHER NARROW...MODELS SHOW FAIRLY
IMPRESSIVE OMEGA IN THIS LYR THAT MAY INCH SN/WATER RATIOS CLOSER
TO 15:1. CONSIDERING THE LO VSBYS REPORTED AT ASHLAND IN THE ABSENCE
OF LAKE ENHANCEMENT WITH THE LARGER SCALE E WIND...OPTED TO ISSUE A
WINTER WX ADVY FOR GOGEBIC COUNTY THRU MID MRNG. OTRW...UPSLOPE E
WIND OFF LK MI MAY CAUSE STEADIER SN TO LINGER LONGER OVER THE
SCENTRAL. SN WL LIKELY MOVE INTO THE E DURING THE AFTN BUT WL BE MUCH
LIGHTER AS THE DYNAMIC SUPPORT FADES AND HITS DRIER AIR.

TNGT...ALTHOUGH THE EARLY EVNG WL FEATURE DNVA/LARGER SCALE QVECTOR
DVGC LEFT IN THE WAKE OF THE DEPARTING/WEAKENING SHRTWV...FAVORED
CNDN MODEL SHOWS AXIS OF SHARPER H85-7 FGEN SUPPORTING BAND OF SN
NOW OVER SDAKOTA IMPACTING MAINLY THE SRN CWA FOR A COUPLE HRS IN
THE LATER EVNG. THE 00Z GFS/ECWMF SHOW A SIMILAR QPF...SO WENT FOR
HI END LIKELY POPS IN THIS AREA BY LATER IN THE EVNG. OVERALL MODEL
QPF UP TO 0.25 INCH WL SUPPORT A FEW INCHES OF SN IN THIS AREA. HIER
POPS/MORE SN MAY ARRIVE LATE OVER THE W AS THE DYNAMICS IN ADVANCE
OF THE SHRTWV MOVING THRU THE NRN ROCKIES PUSH TOWARD THE AREA. BUT
MODELS DISAGREE ON THE TIMING OF THE ARRIVAL OF THE DEEP LYR QVECTOR
CNVGC AS WELL AS INTENSITY OF THE SFC LO THAT MIGHT ACCOMPANY THE
LARGER SCALE FORCING. THE NAM/LOCAL WRF-ARW MODELS ARE THE MOST
AGGRESSIVE AT DEEPENING THE SFC LO AND BRINGING MORE PCPN FARTHER E.
BUT SINCE THE MAIN SHRTWV REMAINS SO FAR TO THE W THRU THE NGT...
SUSPECT THE SLOWER/WEAKER CNDN MODEL IS ON THE RIGHT TRACK. SO WENT
NO HIER THAN LIKELY POPS OVER THE FAR W FOR NOW. THE THERMAL FIELDS
FM THE CNDN MODEL INDICATE ENUF WARM AIR WL ARRIVE TO CAUSE THE SN
TO MIX WITH RA OVER THE FAR SCENTRAL.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 447 AM EST TUE DEC 3 2013

CONTINUED CHALLENGING FORECAST IN STORE FOR WEDNESDAY THROUGH
WEDNESDAY NIGHT TIME FRAME AS A WINTER WEATHER SYSTEM TAKES AIM AT
THE UPPER GREAT LAKES. VERY COLD AIR IS EXPECTED TO BUILD IN ON THE
BACK SIDE OF THIS SYSTEM ALLOWING FOR VERY COLD TEMPERATURES FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

WEDNESDAY INTO WEDNESDAY NIGHT...SITUATION LOOKS A BIT BETTER FROM A
FORECASTING STANDPOINT AS MODELS ARE COMING INTO BETTER AGREEMENT
WITH RESPECT TO THE HANDLING OF THE LOW PRESSURE SYSTEM POISED TO
AFFECT THE AREA THROUGH THIS TIME PERIOD. THE 00Z RUN OF THE NAM AND
GFS ARE FINALLY ALIGNING BETTER WITH THE MORE CONSISTENT
EC/GEM...ALTHOUGH THEY ARE A TOUCH FASTER AT SHIFTING THE LOW INTO
THE UPPER PENINSULA. AS OF 12Z/04 EACH OF THE MODELS ARE IN GOOD
AGREEMENT IN PLACING THE SURFACE LOW OVER SW WISCONSIN WITH VERY
SIMILAR INTENSITIES. THE UPPER LEVEL 500MB CLOSED LOW IS PROGGED TO
BE POSITIONED FARTHER NORTHWEST OVER NORTHWESTERN MN...INDICATING
THE POTENTIAL FOR ADDITIONAL INTENSIFICATION OF THE SURFACE LOW. AT
THAT TIME ISENTROPIC UPGLIDE IS EXPECTED TO CONTINUE AS SHOWN BY
ANALYZING MOISTURE AND MOISTURE TRANSPORT ON A 295K PRESSURE
ISOSURFACE. SOUNDINGS AROUND 12Z/04 INDICATE THAT MOST OF THE
PRECIPITATION EAST OF A MQT TO IMT LINE WILL LIKELY BE IN THE FORM
OF RAIN AS A FAIRLY DEEP WARM LAYER EXISTS IN THE BOUNDARY LAYER.
WEST OF THAT LINE ATMOSPHERIC PROFILES ARE SUCH THAT THE
PRECIPITATION SHOULD REMAIN IN THE FORM OF SNOW. ALSO AT THIS TIME
FORCING IN THE DGZ SEEMS FAIRLY LIMITED...HOWEVER...THIS WILL CHANGE
THROUGH THE DAY. THE LOW IS PROGGED TO BE OVER SOUTH CENTRAL WI BY
18Z/04. AS THIS LOW CONTINUES TO APPROACH DURING THIS TIME PERIOD
INCREASED MOISTURE AND FORCING IN THE DGZ IS EXPECTED TO INCREASE
ALLOWING FOR A STEADY INCREASE IN SNOWFALL INTENSITY DURING THE
AFTERNOON HOURS. BETWEEN 00Z/05 AND 06Z/05 THE LOW IS PROGGED TO
SHIFT NORTH AND EASTWARD INTO THE EAST CENTRAL PORTION OF THE UPPER
PENINSULA. INCREASED SNOWFALL RATES ARE EXPECTED TO CONTINUE DURING
THAT TIME PERIOD AS WELL...AS CONTINUED MOISTURE AND LIFT ARE
PROGGED TO BE COLLOCATED IN THE DGZ AS SHOWN BY ANALYZING 1000-500MB
RH AS WELL AS QCONV IN THE 700-500 DGZ LAYER AS IDENTIFIED USING
ATMOSPHERIC PROFILES OF THE EC/GEM. THE WESTERN HALF OF THE UPPER
PENINSULA LOOKS TO ALSO BE IN A FAVORED LOCATION FOR HEAVY SNOWFALL
AS THIS REGION IS IN THE FAVORED LEFT EXIT REGION OF AN UPPER LEVEL
JET. THE MAIN CAVEAT HERE IS THE NEW UNCERTAINTY WITH PRECIPITATION
TYPE WHICH WAS INTRODUCED BY THE 00Z EC/GEM/UKMET WHICH PULLS THE
SURFACE LOW MUCH FARTHER TO THE WEST...WHICH TAKES THE LOW VERY NEAR
WHERE THE PREVIOUS GFS MODELS WERE TAKING IT OVER THE PAST COUPLE OF
DAYS. THIS WOULD SHIFT THE RAIN SNOW LINE FARTHER WEST...POSSIBLY
REDUCING SNOWFALL TOTALS. HAVE DECIDED TO CONTINUE WITH AN UPDATED
SPS BASED ON COORDINATION WITH SURROUNDING OFFICES...AS CONFIDENCE
IS NOT HIGH ENOUGH AT THIS POINT TO GO WITH A HEADLINE.

THURSDAY THROUGH SATURDAY...BETWEEN 12Z/05 AND 18Z/05 THE SURFACE
LOW IS PROGGED TO SHIFT NORTHEASTWARD TO JUST SOUTH OF JAMES
BAY...TAKEN THE BETTER SYNOPTIC FORCING OUT OF THE AREA. AT THE SAME
TIME A DEEP TROUGH DIGGING INTO THE NORTHERN PLAINS WILL BEGIN TO
INFLUENCE THE WEATHER IN THE UPPER PENINSULA. WINDS WILL BECOME
WESTERLY TO WEST NORTHWESTERLY IN THE RETURN FLOW ON THE BACK SIDE
OF THE LOW PRESSURE SYSTEM. THIS WILL ALLOW LAKE EFFECT SNOW DEVELOP
IN THE SNOWBELTS FAVORED WITH THE SAID WIND DIRECTION. 850MB
TEMPERATURES ARE EXPECTED TO DROP FROM NEAR -14C 12/05 TO AROUND
-22C 12Z/07. THESE TEMPERATURES ARE MORE THAN FAVORABLE FOR LES
GIVEN LAKE SURFACE TEMPERATURES AROUND 4C TO 5C...CREATING DELTA T
VALUES BETWEEN 18 AND 27 DEGREES THROUGH THIS TIME PERIOD.
WINDS...AGAIN...LOOK TO BE FAVORABLE WITH SURFACE TO 850MB WINDS
REMAINING OUT OF THE WEST...AND WELL WITHIN THE 30 DEGREE TOLERANCE
FOR LES. IT APPEARS AS IF THE TIME FRAME FOR HEAVIER LES WOULD OCCUR
THURSDAY EVENING INTO FRIDAY MORNING AS INVERSION HEIGHTS INCREASE
TO AROUND 8-9KFT AFTER ADJUSTING FOR LAKE SURFACE TEMPERATURES. THE
MOISTURE IS COLLOCATED WITH THE DGZ WHICH WOULD BE MORE FAVORABLE
FOR SNOWFLAKE PRODUCTION. FRIDAY AFTERNOON THROUGH SATURDAY
INVERSION HEIGHTS ARE EXPECTED TO BECOME MORE SHALLOW AS
TEMPERATURES ALSO BEGIN TO RAPIDLY DROP AS THE NEXT TROUGH AXIS
PRESSES INTO THE AREA. THESE COLDER TEMPERATURES WILL PRESS THE DGZ
DOWN TO THE VERY LOWEST LEVELS OF THE ATMOSPHERE. WHILE IT IS LIKELY
THAT SNOW WILL CONTINUE TO FALL THROUGH THE FRIDAY AFTERNOON INTO
SATURDAY TIME PERIOD...SNOW PRODUCTION WILL BE LIMITED AS THE
MOISTURE IS MAINLY OUTSIDE OF THE DGZ. TEMPERATURES THIS WEEKEND
WILL BE WELL BELOW NORMAL WITH TEMPERATURES DROPPING INTO THE TEENS
BELOW ZERO FRIDAY NIGHT INTO SATURDAY NIGHT...ESPECIALLY OVER THE
WEST HALF. HIGH TEMPERATURES WILLS STRUGGLE TO GET OUT OF THE SINGLE
DIGITS OVER WESTERN AREAS. WIND CHILLS THIS WEEKEND WILL BECOME
DANGEROUSLY COLD WITH READINGS DROPPING TO AROUND 30 BELOW ZERO OVER
THE INTERIOR WEST.

SATURDAY NIGHT THROUGH MONDAY...A SURFACE HIGH PRESSURE SYSTEM IS
PROGGED TO MOVE INTO THE UPPER GREAT LAKES REGION AS UPPER LEVEL
FLOW BECOMES SLIGHTLY MORE ZONAL SATURDAY NIGHT THROUGH SUNDAY. THIS
ALONG WITH DRYER AIR WILL ALLOW LAKE EFFECT SNOT TO DIMINISH. LOW
PRESSURE WILL THEN BUILD BACK INTO THE AREA SUNDAY NIGHT INTO
MONDAY. WINDS WILL BECOME SOUTH TO SOUTHWESTERLY DURING THIS TIME
PERIOD WHILE TEMPERATURES ALOFT AT 850MB LINGER AROUND -15C WHICH
WILL HELP LES TO DEVELOP OVER THE FAR EASTERN UPPER PENINSULA AS THE
WIND FLOW WOULD BE DIRECTLY ACROSS THE WARM WATERS OF LAKE MICHIGAN.
THE BEST CHANCE OF THIS HAPPENING WOULD BE SUNDAY NIGHT INTO MONDAY
MORNING.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1228 PM EST TUE DEC 3 2013

VERY CHALLENGING FORECAST THIS AFTERNOON AND TOMORROW AS APPROACHING
LOW PRESSURE WITH SEVERAL UPPER LEVEL SHORTWAVES ARE EXPECTED TO
MOVE THROUGH THE AREA. THE MAIN QUESTION IS PRECIPITATION TYPE...AND
HOW LOW VISIBILITIES/CEILINGS WILL DIP DOWN. GENERALLY LIGHT SNOW
SHOWERS OVER NORTHERN WI AND WESTERN LAKE SUPERIOR WILL CONTINUE TO
MOVE THROUGH IWD THROUGH THE AFTERNOON...BUT VISIBILITIES SHOULD NOT
DIP TOO LOW GIVEN THE DOWNSLOPE WIND DIRECTION. SAW AND CMX WILL
CONTINUE TO SEE FLUCTUATING VISIBILITIES THROUGH MID AFTERNOON
TODAY...UNTIL A BRIEF BREAK IN MORE INTENSE PRECIPITATION ARRIVES.
OVERALL...HAVE IFR TO MVFR CONDITIONS THROUGH THE TIME PERIOD.

FOR THE LOW PRESSURE SYSTEM MOVING IN TONIGHT AND
TOMORROW...DIFFERENCES AMONGST MODELS ARE LEADING TO A DIFFICULT
FORECAST FOR PRECIPITATION TYPE. CURRENT THINKING IS THAT ACROSS
WESTERN UPPER MICHIGAN...FOR CMX/IWD THE PTYPE WILL BE PRIMARILY
SNOW. IF WARMER AIR WITH THE SYSTEM CAN REACH FURTHER NORTH AND
WESTWARD...THESE SITES MAY SEE FREEZING RAIN/SNOW MIX...BUT DID NOT
FEEL CONFIDENT ENOUGH TO PLACE INTO THE TAF AT THIS TIME. FOR
SAW...HAVE INCLUDED -RASN FOR NOW...BUT -FZRA COULD OCCUR IN THE
AFTERNOON AS TEMPERATURES WARM.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 447 AM EST TUE DEC 3 2013

EXPECT INCREASING E WINDS THRU TONIGHT AS THE PRES GRADIENT TIGHTENS
OVER THE UPPER LAKES BETWEEN HI PRES OVER NORTHERN ONTARIO AND LO
PRES TAKING SHAPE IN THE PLAINS. THE STRONGEST WINDS WILL BE OVER
WESTERN LAKE SUPERIOR...WHERE THE TERRAIN SURROUNDING THE LAKE
FUNNELS AND ENHANCES THE LARGER SCALE WINDS. MAINTAINED GOING GALE
WARNINGS FOR THE TWO WESTERN ZONES AND MENTIONED SOME GALE FORCE
GUSTS OVER THE CENTRAL AS WELL THIS AFTERNOON THRU TONIGHT.

LOW PRESSURE WILL MOVE ACROSS THE UPPER GREAT LAKES LATE WED THROUGH
THU MORNING. IN THE WAKE OF THE LOW...VERY COLD AIR ADVECTING OVER
THE RELATIVELY WARM WATERS WILL INCREASE INSTABILITY AND RESULT IN W
TO NW GALES AT TIMES FOR PORTIONS OF LAKE SUPERIOR WED NIGHT/THU.
CONTINUED FLOW OF VERY COLD AIR MAY RESULT IN A FEW GALE FORCE GUSTS
INTO SATURDAY BEFORE HIGH PRESSURE BUILDS IN SUNDAY. THIS HIGH
PRESSURE SYSTEM WILL MOVE DIRECTLY OVERHEAD BY SUNDAY AFTERNOON
ALLOW WINDS TO BECOME LIGHT AND VARIABLE. BUILDING WAVES AND THE
ARRIVAL OF THE ARCTIC AIR WILL CAUSE AN INCREASING FREEZING SPRAY
POTENTIAL FOR THE LAST HALF OF THE WORK WEEK AND INTO THE WEEKEND.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING UNTIL 10 AM EST /9 AM CST/ WEDNESDAY FOR LSZ162.

  GALE WARNING FROM 4 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY FOR
     LSZ263.

LAKE MICHIGAN...
NONE.
&&

UPDATE...KC
SHORT TERM...KC
LONG TERM...KEC
AVIATION...MCD
MARINE...KC/KEC
Hazardous weather outlook, Dec 3, 4:10 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 AM EST TUE DEC 3 2013

MIZ001>007-009>014-084-085-041200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
510 AM EST TUE DEC 3 2013 /410 AM CST TUE DEC 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE NEAR THE
WISCONSIN BORDER THIS MORNING. ANOTHER ROUND OF SNOWFALL IS EXPECTED
TO BRING AN ADDITIONAL 1 TO 3 INCHES OF SNOWFALL OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE OVER WEST AND CENTRAL UPPER
MICHIGAN FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING AS A LOW
PRESSURE SYSTEM CROSSES UPPER MICHIGAN. THERE IS CONTINUED
UNCERTAINTY IN THE EXACT TRACK AND TIMING OF THE LOW PRESSURE
SYSTEM...WHICH COULD AFFECT THE LOCATION OF THE HEAVIEST SNOWFALL
ACCUMULATIONS. THE CURRENT FORECAST IS FOR THE HIGHEST SNOW
ACCUMULATIONS TO BE WEST OF A LINE FROM IRON MOUNTAIN TO MUNISING.
THE SNOW FROM THIS SYSTEM WILL BE WET AND HEAVY...WHICH WILL CAUSE
TRAVEL DIFFICULTIES IN AREAS WITH HIGHER ACCUMULATIONS.

VERY COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED THURSDAY NIGHT
THROUGH SUNDAY...ESPECIALLY OVER THE WEST. MODERATE LAKE EFFECT SNOW
ACCUMULATIONS ARE POSSIBLE THURSDAY THROUGH SATURDAY...MAINLY OVER
THE KEWEENAW PENINSULA AND NEAR LAKE SUPERIOR EAST OF GRAND MARAIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL WILL BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-041200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
510 AM EST TUE DEC 3 2013 /410 AM CST TUE DEC 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

FREQUENT EAST GALE FORCE GUSTS TO 35 KNOTS ARE EXPECTED ACROSS
WESTERN LAKE SUPERIOR THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH TO NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE ACROSS
MUCH OF LAKE SUPERIOR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
510 AM EST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KEC

In the hours before

Local storm report, Dec 3, 7:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
844 AM EST TUE DEC 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW IRONWOOD          46.47N 90.18W
12/03/2013  M3.2 INCH        GOGEBIC            MI   COOP OBSERVER

            COOP OBSERVER STATION IRONWOOD WWTP /IRMM4/
            SNOW DURATION 7 HOURS

0800 AM     SNOW             1 SSE NORWAY            45.78N 87.90W
12/03/2013  M2.1 INCH        DICKINSON          MI   COOP OBSERVER

            COOP OBSERVER STATION NORWAY /ZNOM4/ SNOW
            DURATION 6 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Dec 3, 8:35 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
935 AM EST TUE DEC 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             AMASA                   46.23N 88.45W
12/03/2013  M3.0 INCH        IRON               MI   COOP OBSERVER

            COOP OBSERVER STATION AMASA 1W /AMAM4/ SNOW
            DURATION 7 HOURS

0845 AM     SNOW             3 NNE IRON MOUNTAIN     45.88N 88.04W
12/03/2013  M2.6 INCH        DICKINSON          MI   COOP OBSERVER

            COOP OBSERVER STATION IRON MOUTAIN 5N
            /IMNM4/ SNOW DURATION 7 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Dec 3, 8:40 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
940 AM EST TUE DEC 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 S CASPIAN             46.06N 88.63W
12/03/2013  M3.0 INCH        IRON               MI   COOP OBSERVER

            COOP OBSERVER STATION STAMBAUGH 2SSE /STMM4/
            SNOW DURATION 6 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Dec 3, 10:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1108 AM EST TUE DEC 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             2 SE PELKIE             46.80N 88.60W
12/03/2013  M2.0 INCH        BARAGA             MI   COOP OBSERVER

            COOP OBSERVER STATION BARAGA 5W /BRGM4/ SNOW
            DURATION 6 HOURS

&&

NWS MARQUETTE MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Menominee

When
December 3, 12:00 PM CST to December 4, 11:00 AM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Observers reported a widespread two to three inches of wet snow over 24 hours. Some sleet and freezing rain were also reported on the morning of the 4th which contributed to slippery roadways.

Winter Storm, Dickinson

When
December 3, 6:00 PM CST to December 4, 6:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer near Iron Mountain measured 3.8 inches of snow in 24 hours. Along with the snow, The Iron Mountain ASOS reported nearly seven hours of freezing rain during the late morning and afternoon of the 4th. Several accidents were reported throughout the area and lingering effects from the icy roads caused school delays or closures into the 5th.

Winter Storm, Delta

When
December 3, 8:00 PM EST to December 4, 12:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

A widespread three to five inches of wet snow fell in less than 24 hours throughout much of the county. A period of sleet and freezing rain on the morning of the 4th also contributed to several accidents throughout the area.

Winter Storm, Iron

When
December 3, 8:00 PM CST to December 4, 8:00 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Two to four inches of widespread snowfall was reported throughout the county. There was a period of freezing rain and sleet on the afternoon of the 4th. Several accidents were reported throughout the area.

Winter Storm, Ontonagon

When
December 3, 9:30 PM EST to December 4, 8:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers in the Ontonagon area measured nearly four inches of snow in less than 24 hours. Four hours of sleet and freezing rain on top of the snow created treacherous driving conditions. Numerous accidents were reported throughout the area.

Winter Storm, Keweenaw

When
December 3, 10:00 PM EST to December 4, 8:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer at Mohawk measured seven inches of snow in less than 24 hours. Five inches of snow fell in the 12-hour period ending on the evening of the 4th. Some sleet and freezing rain mixed with snow on the afternoon of the 4th. Numerous accidents were reported throughout the area.

Winter Storm, Marquette

When
December 3, 10:00 PM EST to December 4, 9:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A widespread four to five inches of snow fell in just under 24 hours. On top of the snow, freezing rain accumulated up to .2 inch in 4-5 hours on the afternoon of the 4th. Numerous accidents were reported throughout the area. Lingering effects from the icy roads forced the closure of many schools throughout the county on the 5th.

Winter Storm, Baraga

When
December 3, 10:00 PM EST to December 4, 8:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

A widespread four to five inches of wet snow fell in less than 24 hours throughout Baraga County. Several hours of sleet and freezing rain were also reported on the afternoon of the 4th resulting in several accidents. Lingering effects from the icy roads forced the closure of many schools throughout the county on the 5th.

Winter Storm, Southern Houghton

When
December 3, 10:00 PM EST to December 4, 8:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter near Sidnaw estimated nearly five inches of snow in less than 24 hours. Freezing rain was also reported for several hours on the afternoon of the 4th resulting in several accidents.

Winter Storm, Gogebic

When
December 3, 9:00 PM CST to December 4, 8:00 PM CST
Where
Gogebic forecast zone
Reported by
CoCoRaHS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer five miles southeast of Watersmeet measured nearly four inches of wet snow in less than 24 hours. The observer near Bergland reported sleet and freezing rain for several hours on the afternoon of the 4th. Several accidents were reported throughout the area due to slippery highways. Lingering effects from the icy roads forced the closure of Watersmeet Schools on the 5th.

Winter Storm, Alger

When
December 3, 11:00 PM EST to December 4, 8:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Three inches of snow accumulated in less than 24 hours over portions of Alger County. On top of the snow accumulation, up to .2 inch of freezing rain accumulated in about five hours on the afternoon of the 4th. Numerous accidents were reported throughout the area, and the lingering effects from the icy roads forced the closure of many schools throughout the county on the 5th.

Winter Storm, Northern Houghton

When
December 4, 1:00 AM EST to 10:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A widespread five to seven inches of wet snow was reported across much of the county in less than 24 hours. A period of sleet and freezing rain was also reported during the afternoon of the 4th. Numerous accidents were reported throughout the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486170, 486160, 486169, 486168, 484077, 486134, 486155, 486162, 486163, 486166, 486154, 486161.